It's a long time since I posted on here because I've been struggling so much with my mental health recently and am only just regaining any short periods of clarity and stability. But I felt that I had to post about my experiences with my skin and antidepressants in case it stops any of you going through the same horrific experience I did.
Last Easter I finally admitted that I needed help with my depression and started taking antidepressants for the first time in order to make it through my dissertation and finals at uni. The antidepressant I tried first was Sertraline (Zoloft) and it worked quite well on my mood for a couple of months but this improvement was eventually negated by the fact that a month or so in I started to develop severe nodular-cystic acne. I've had acne of the mild/moderate variety since I was 13, but before taking Sertraline I had never experienced anything like this. We're talking so many deep cysts and nodules that my face looked visibly misshapen and the throbbing pain was so severe that it used to keep me awake at night. I didn't leave my house for three months solid because I looked and felt like such a monster.
Needless to say, this event caused my depression to take a turn for the worse again. My GP, not believing me when I said I thought the cystic breakout had been linked to the Sertraline, continued to increase my dose for the next few months. I was on antibiotics and seeing a dermatologist but they wouldn't allow me to take isotretinoin (Accutane) because of the depression and the fact some studies have indicated an increased risk of suicide whilst taking the drug. Personally I think the evidence for that is negligible but perhaps I'll save that for another post.
Anyway, my depression continued to get worse and worse, not helped by the fact that my skin was still breaking out in cysts and I was being denied what I thought was the only treatment that would prevent that from happening. I reached the point of being suicidal and stayed that way for months. I couldn't get any help for my mental health because of waiting lists and the dermatologist wouldn't prescribe isotretinoin unless I was under the care of a mental health professional. I was stuck, and increasingly feeling like there was no way out of my situation other than completing suicide.
Eventually, my GP admitted that the Sertraline wasn't going to work for me. I was becoming increasingly suicidal with every dose increase (and my skin was getting worse) so she switched me to Venlafaxine (Effexor) over the Christmas holidays.
Now, the change wasn't instant, but I could see my skin gradually improving. After a few weeks I got to the point where I no longer broke out in cysts anywhere on my face or body. Sure, I'd get the occasional spot, but never the deep painful stuff and my skin became flat and easy to cover with make-up. I told my GP about the improvements in my skin since changing antidepressant and she looked mildly interested but was clearly still not convinced that my cystic acne had been caused by the Sertraline.
Anyway, my mental health continued to deteriorate for the next two months. Several suicide attempts, being kept in a police cell overnight because in the UK the mental health services are so understaffed that they think it's fine to keep people with severe mental health problems locked up like petty criminals to prevent them killing themselves. We kept increasing the dose of Venlafaxine and added in Quetiapine which helped a bit. Neither of these showed any effect on my skin but as my mood was still not adequately improving my GP decided to add Mirtazapine on top.
BIG MISTAKE. Suddenly my skin that had been almost clear and completely cyst free for the past two months started breaking out in cysts again! Needless to say I took myself off it pronto and went back to my GP. Finally she believed me that certain antidepressants were clearly having an effect on my skin. I've been off the Mirtazapine a week now and my skin has completely calmed down again. I have nothing active, just the usual hyperpigmentation that is slowly fading over time and I can't feel anything else coming up under the surface like I could when I was on the Mirtazapine. I still have a massive way to go on the mental health front, but on the skin front things are really looking up and I would essentially say I've got clear. Odd spot here and there, but nothing I can't deal with and can't be covered with a bit of make-up.
So basically I wanted to write this really long post to warn others about the potential for certain antidepressants to have the side effect of very severe nodular-cystic acne. This was not listed as a side-effect in any of the leaflets, but as it happened to me with two different antidepressants both my GP and my dermatologist now agree that it can't possibly be a coincidence and that it must have been caused by the drugs. I just wanted to make people aware of my experiences so that if you do find your acne being made considerably worse after starting a new antidepressant you don't allow your doctor to just brush your concerns aside and say that because they haven't heard of it before it can't be the drug causing it. It can, and for me it was, and now that I'm back on just the Venlafaxine and the Quetiapine my skin is back to being completely clear again. So please, don't suffer like I did, speak out and make yourself heard if you suspect your antidepressants are worsening your acne. It could save you an enormous amount of trauma in terms of both your skin and your mental health and that's really not worth it when the problem can so easily be solved by switching to another drug.
Edited by MoonlitRiver, 13 March 2014 - 03:14 AM.